RE Low HR

Hi I'm 54 and have had a dual chamber Meditronic PPM in place since Dec 2018 which was inserted for 2:1 heart block. The same week I had an Occlutech occluder device inserted via my groin to block a 3cm hole between my two upper heart chambers. I had some residual right sided heart failure and my cardiologist started me on a tiny dose of Bisoprolol 1.25mg.

In September 2019 I found out I had an inheritable form of high cholesterol (Familial Hypercholesterolaemia) when my cholesterol came back as 9mmols/L and was commenced on a high dose statin. I was also diagnosed with an additional and independent risk factor for developing a premature heart attack or stroke, which is a high level of Lipoprotein (a) for which there is no cure.

In April 2020 I developed hypertension and my GP increased my Bisoprolol from 1.25mg, to 2.5mg and then 5mg but my BP remained too high. In addition to Bisoprolol 5mg my GP has also added Lisinopril 2.5mg and my blood pressure is much improved.  

However my concern is that these BP medications are making my heart rate too low and triggering my pacemaker to fire. My pacemaker is set to fire if my rate drops below 60b/pm but this is happening many times per day and at night. Although a pacemaker firing isn't painful, it is becoming very uncomfortable 😐.  Also I feel breathless, sluggish and as if I have no power in my body.

Do any of you experienced pacemaker guys know if there's anything I can suggest to the electrophysiologist to minimise how many shocks I get? Sadly I had my last EP appointment cancelled due to COVID-19. 

Many thanks 😊  


3 Comments

feeling the pacing

by Tracey_E - 2020-08-25 21:27:42

While some people do feel pacing, the vast vast majority do not. The shock it makes is miniscule, mimicking what the heart should be doing on its own. You could be feeling the paced beats, but it's unlikely you are feeling the pacing itself. The whole reason we have the pacer is so it fires when needed, that's sort of the point. Regardless of what it is you are feeling, pacing is simply making the heart go faster. It can't cause breathlessness and sluggishness. I'm no doctor, but that sounds to me more like the meds than the pacing. 

High cholerstrol

by AgentX86 - 2020-08-25 21:28:51

That sucks big time.  Fortunately mine has been well controlled by the statin and exercise (my cardiologist is amazed).  I'm not say that exercise would help you.  Don't know.  You have a very different situation.

As far as the pacemaker "firing", you shouldn't be able to feel it at all.  If you do, you should see your EP. Since you can't see him (I just saw mine last Friday), can you have a tele-appointment.  At least you can tell him that you're getting zapped from your PM.  That's not right. It should just take over when your heart rate drops past it's low limitl.  You should feel nothing.

Breathless and sluggish would indicate that your low-limit needs to be raised.  At least that would be the first step, I'd think. If you're breathless when you exercise, there are a number of settings that should be able to help you out.  You really have to see your EP though.

 

Symptomatic pacing

by Gemita - 2020-08-26 03:45:07

Hello Eggshell50,

You sound a bit like me - very sensitive to pacing and medication.  However to know what is really going on during these "symptomatic" periods they need to either (1) interrogate your pacemaker or (2) monitor you (have you wear an external event monitor/blood pressure monitor for you to record some dates and times when you get symptoms, to assist them in understanding what is happening at the time).

I completely agree your blood pressure/heart rate lowering medication will not be helping this problem at all and will naturally cause more pacemaker activity as your rates are reduced, but you clearly need meds to control hypertension.  I too would ask whether a higher heart rate setting - from say 60 bpm to 70 bpm - might help to stabilize your symptoms, especially if these are due to benign arrhythmias (particularly ectopics) kicking in as medication reduces both blood pressure and heart rate.  This is what happens/happened to me on Bisoprolol and other meds, but fortunately I do not suffer from high blood pressure so I can afford to keep med dosages low.  In my experience there has to be the right balance though between medication and pacemaker settings to help overcome "symptomatic pacing".  Finding the correct balance between meds and pacemaker settings is crucial.  My heart rate is set at 70 bpm night and day and my symptomatic pacing has all but disappeared except when I get arrhythmias like Atrial Fibrillation.

I see you are also in the UK.  My advice is to contact your clinic and describe what is happening to you and ask if a higher heart rate setting might help?  They should see you if you are symptomatic, or at least offer you some additional monitoring in the meantime to get to the bottom of your problems.  We live near London and both my pacemaker check and my husband's were cancelled initially due to Covid but I pressed for us to be seen and the pacemaker check was invaluable.  Hubby's heart rate has now been increased and he is less symptomatic.  I hope for the very best for you.

You know you're wired when...

You’re officially battery-operated.

Member Quotes

Good luck with your surgery. It will improve life amazingly.